Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 95, NWS Grand Rapids, MI

December 10, 2012

NWS Grand Rapids, MI issued this small craft advisory at Dec 10, 2012, 3:37 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2012, 3:37 AM EST (08:37 UTC)
Expired
Dec 10, 2012, 9:23 PM EST
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WHUS73 KGRR 100837
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EST MON DEC 10 2012

LMZ844>849-101645-
/O.NEW.KGRR.SC.Y.0095.121210T0837Z-121211T0800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
337 AM EST MON DEC 10 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM EST TUESDAY. 

* WINDS...BECOMING NORTH AND INCREASING TO 15 TO 25 KNOTS.

* WAVES...BUILDING TO 3 TO 6 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

NJJ
3 follow-up statements
408 
WHUS73 KGRR 101535
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 AM EST MON DEC 10 2012

LMZ844>849-102345-
/O.CON.KGRR.SC.Y.0095.000000T0000Z-121211T0800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1035 AM EST MON DEC 10 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
TUESDAY...

* WINDS...BECOMING NORTH AND INCREASING TO 15 TO 25 KNOTS.

* WAVES...BUILDING TO 3 TO 6 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

OSTUNO
806 
WHUS73 KGRR 102020
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EST MON DEC 10 2012

LMZ844>849-110430-
/O.CON.KGRR.SC.Y.0095.000000T0000Z-121211T0800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
320 PM EST MON DEC 10 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
TUESDAY...

* WINDS...NORTH 15 TO 25 KNOTS.

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

OSTUNO
205 
WHUS73 KGRR 110223
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
923 PM EST MON DEC 10 2012

LMZ844>849-110330-
/O.CAN.KGRR.SC.Y.0095.000000T0000Z-121211T0800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
923 PM EST MON DEC 10 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS AND WAVES HAVE SUBSIDED TO BELOW SMALL CRAFT ADVISORY CRITERIA.
THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 3:28 AM EST, 9 minutes earlier.

Area forecast discussion, Dec 10, 3:28 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EST MON DEC 10 2012

.SYNOPSIS...
ISSUED AT 328 AM EST MON DEC 10 2012

THE SYSTEM THAT BROUGHT THE MIXED PRECIPITATION TO THE AREA ON
SUNDAY WILL MOVE OUT TODAY. SOME PATCHY FREEZING DRIZZLE AND FOG
WILL BE POSSIBLE UNTIL DAYBREAK BEFORE ANY PRECIPITATION WOULD
BECOME ALL SNOW. A FEW SNOW SHOWERS WILL BE POSSIBLE THIS AFTERNOON
AS THE ASSOCIATED UPPER SYSTEM MOVES ACROSS THE AREA.

LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE THROUGH TUESDAY NIGHT. THE
BEST CHANCE WILL BE RIGHT ALONG THE LAKESHORE. SNOWFALL AMOUNTS
SHOULD NOT BE MUCH.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 328 AM EST MON DEC 10 2012

THE ITEMS OF INTEREST IN THE SHORT TERM PORTION OF THE FCST WILL BE
LINGERING PATCHY DRIZZLE/FREEZING DRIZZLE FIRST THING THIS
MORNING...AND THEN LAKE EFFECT POTENTIAL THROUGH TUE NIGHT.

POCKETS OF LIGHT PCPN HAVE CONTINUED TO MOVE ACROSS THE NRN TWO
THIRDS OF THE CWFA EARLY THIS MORNING. SOME OF THIS HAS BEEN
FOG/FREEZING DRIZZLE. WE ARE NOW SEEING AN STRENGTHENING TREND ON
THE RADAR INDICATING THAT THE DGZ IS BECOMING MORE SATURATED OVER
THE AREA WITH COOLER TEMPS MOVING IN. THE PCPN IS OCCURRING MAINLY
NORTH OF A TROUGH AXIS THAT IS SITTING JUST SOUTH OF THE I-96
CORRIDOR AS OF 08Z. THE FREEZING DRIZZLE HAS BEEN PATCHY...AND IT
SEEMS THAT COUNTY ROAD COMMISSIONS  AND MDOT HAVE TREATED THE
HIGHWAYS AS TRAFFIC SPEEDS ON LOCAL FREEWAYS ARE RUNNING AROUND
NORMAL. WITH THIS IN MIND WE WILL BE ALLOWING THE ADVISORY TO EXPIRE
UP NORTH.

THIS TROUGH AXIS WILL SHIFT SOUTH AFTER DAYBREAK THIS MORNING. THIS
OCCURS AS THE UPPER TROUGH ACROSS WI WILL PIVOT THROUGH THE AREA.
THIS WILL ALLOW THE COLDER AIR TO ADVECT INTO THE AREA BY THIS
AFTERNOON. WE ARE EXPECTING TO SEE H850 TEMPS DROP TO AROUND -10C BY
THIS AFTERNOON. A FEW SNOW SHOWERS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON AS THE TROUGH PASSES THROUGH. WE DO NOT EXPECT ANY
SIGNIFICANT ACCUMULATION AS MOISTURE SHOULD REMAIN BELOW 5K FEET OR
SO.

WE WILL SEE WINDS BEHIND THE TROUGH SHIFT TO MORE OF A NRLY WIND
FLOW. WITH THE H850 TEMPS DROPPING TO AROUND -10C...LAKE EFFECT WILL
BECOME POSSIBLE. THE LAKE EFFECT WILL BE LIMITED TO THE IMMEDIATE
LAKESHORE THROUGH THIS EVENING DUE TO THE NRLY FLOW. WE WILL SEE THE
THREAT MIGRATE INLAND LATE TONIGHT AS THE FLOW BECOMES MORE WRLY.
THE UPPER FLOW REMAINS CYCLONIC WHICH WILL HELP TO GENERATE SNOW
SHOWERS. AGAIN...WE WILL NOT SEE PCPN BE SIGNIFICANT DUE TO LIMITED
INVERSION HTS AND MARGINAL DELTA T/S.

THE FLOW WILL BECOME SWRLY ON TUE AS THE SFC RIDGE MOVES EAST OF THE
CWFA. H850 TEMPS WILL REMAIN JUST BARELY SUFFICIENT FOR LAKE EFFECT
IN THE UPPER SINGLE DIGITS BELOW ZERO C. THE FLOW WILL BECOME
ANTI-CYCLONIC BY WED...ALLOWING FOR THE LAKE EFFECT TO SHUT DOWN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 328 AM EST MON DEC 10 2012

BY THE TIME THIS WEEK ENDS ONE MAY WONDER... WHAT HAPPENED TO ALL OF
THAT DECEMBER SNOWFALL SOUTHWEST LOWER MICHIGAN NORMALLY GETS THIS
TIME OF YEAR?

IT SEEMS A ANOTHER STRONG STORM WILL MOVE THROUGH THE GREAT LAKES
THIS COMING WEEKEND. IT WILL FEATURE A GOOD SURGE OF WARM AIR AHEAD
OF IT MEANING A SIGNIFICANT RAIN STORM BUT LITTLE IN THE WAY OF REAL
COLD AIR BEHIND IT SO EITHER NO SNOW OR LITTLE SNOW TO FOLLOW THE
SYSTEMS DEPARTURE LATE IN THE WEEKEND.

OVERALL THERE IS DECENT MODEL AGREEMENT UNTIL NEXT STRONG EAST ASIAN
JET STREAKS CROSSES THE DATE LINE IN THE FRIDAY TIME FRAME. IT IS
FORECAST TO HAVE SPEEDS NEAR 200 KNOTS AT THAT TIME. NEARLY ALWAYS
WHEN THERE IS SUCH A STRONG JET STREAK WE GET A POWERFUL SYSTEM
CROSSING THE CONUS WITHIN A FEW DAY OF THAT. THAT IS EXPECTED THIS
TIME TOO.

AS THAT JET STREAK... NOW COMING OFF OF SOUTHERN JAPAN... REACHES
THE EASTERN NORTH PACIFIC TOWARD FRIDAY... IT WILL FORM A DEEP
TROUGH OVER THE WESTERN CONUS. THAT IN TURN WILL BUILD A FLAT RIDGE
OVER THE CENTRAL AND EASTERN CONUS. THIS WILL OF COURSE BOOT THE
COLD AIR OUT OF OUR AREA BY THURSDAY. WITH THE NORTHERN STREAM JET
NEAR THE CANADIAN BOARDER ANY WARM FRONT PRECIPITATION WILL BE NORTH
OF OUR CWA. SO... BENIGN WEATHER SHOULD RULE INTO FRIDAY.

WHERE THE ISSUE COMES IN WITH MODEL AGREEMENT IS THE SYSTEM FOR THIS
COMING WEEKEND. THE GFS KEEPS FLIP FLOPPING ON THIS SYSTEM BETWEEN A
MERGED NORTHERN AND SOUTHERN STREAM SYSTEM AND TWO SYSTEMS (ONE GOES
OVER SOUTHERN CANADA AND THE OTHER OVER THE OHIO VALLEY).  MEANWHILE
THE ECMWF IS SIGNIFICANTLY MORE CONSISTENT AND TAKES A STRONGER
SOUTHERN STREAM SYSTEM NORTHEAST INTO THE GREAT LAKES THE BECOMES
NEGATIVELY TILTED AT UPPER LEVELS BY SATURDAY EVENING. THAT SYSTEM
WOULD TRACK NORTH OF SOUTHWEST LOWER MICHIGAN BRINGING A SIGNIFICANT
AMOUNT OF RAIN TO THE AREA SATURDAY.

BECAUSE THE POLAR VORTEX RETREATS ACROSS THE NORTH POLE TO NEAR
SIBERIA AS THE JET STREAK CROSSES THE PACIFIC THIS WEEK...THERE WILL
BE LITTLE IN THE WAY OF COLD AIR TO PULL IN BEHIND THE SYSTEM TO
CREATE LAKE EFFECT SNOW SHOWERS SUNDAY.

OVERALL IT WILL BE WARMER THAN NORMAL DURING THIS TIME FRAME AND
LITTLE IF ANY SNOW IS EXPECTED THROUGH SUNDAY (MAYBE FLURRIES OR
MIXED RAIN AND SNOW SHOWERS).

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1233 AM EST MON DEC 10 2012

LOW PRESSURE IS LOCATED OVER NORTHWEST OHIO WITH AN INVERTED
TROUGH EXTENDING NORTHWEST INTO SOUTHWEST LOWER MICHIGAN. IFR AND
LIFR CEILINGS PERSIST ACROSS MUCH OF SOUTHWEST LOWER MI NEAR THE
TROUGH. VISIBILITIES VARY FROM 7SM AT KMKG TO A HALF MILE IN
SPOTS. LOCATIONS TO THE SOUTHWEST OF THE TROUGH AXIS HAVE VFR
VISIBILITIES AT THE PRESENT TIME AND AT LEAST A TREND TOWARD
IMPROVING VISIBILITY MAY BE NOTED.

CEILINGS SHOULD RISE TO MVFR FAIRLY QUICK MONDAY MORNING AFTER
DAYBREAK AS THE TROUGH LOSES DEFINITION. SOME LAKE EFFECT SNOW
SHOWERS WILL BEGIN TOWARDS LAKE MI AT KMKG THROUGH THE COURSE OF
THE DAY.

&&

.MARINE...
ISSUED AT 328 AM EST MON DEC 10 2012

WE HAVE ISSUED A SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS
EFFECTIVE THROUGH OVERNIGHT TONIGHT. OFFSHORE FLOW WILL BECOME
ONSHORE THIS MORNING AND WILL PICK UP TO AS MUCH AS 15 TO 25 KNOTS.
THESE CONDITIONS WILL CREATE WAVES AROUND TO A LITTLE ABOVE 4 FEET.

&&

.HYDROLOGY...
ISSUED AT 328 AM EST MON DEC 10 2012

NO HYDROLOGY ISSUES EXPECTED THROUGH THE WORK WEEK. WATER EQUIVALENT
AMOUNTS OF UP TO HALF AN INCH WERE OBSERVED WITH THE PCPN YESTERDAY.
THIS IS NOT ENOUGH TO DO MUCH MORE THAN INCREASE FLOWS A LITTLE.
SINCE FLOWS ARE RUNNING AROUND AVERAGE...THESE MINIMAL RISES SHOULD
NOT HAVE AN IMPACT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 3 AM EST TUESDAY FOR LMZ844>849.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...DUKE
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, Dec 9, 6:12 PM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 PM EST SUN DEC 9 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
102100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
612 PM EST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SNOW SHOWERS ALONG WITH FREEZING DRIZZLE IS EXPECTED
THROUGH MIDNIGHT OR 100 AM FOR LOCATIONS NORTH OR INTERSTATE 96.
SLIPPERY SPOTS ON AREA ROADS CAN BE EXPECTED IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW SHOWERS COULD CAUSE SLIPPERY ROADS NEAR THE LAKE
SHORE MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO/DUKE

In the hours before

Local storm report, Dec 10, 12:44 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1244 AM EST MON DEC 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             5 ESE HOWARD CITY       43.36N 85.38W
12/08/2012  M4.0 INCH        MONTCALM           MI   PUBLIC

            THERE WAS 4.0 INCHES OF SNOW MEASURED ON THE GROUND ON
            THE WEST SIDE OF COADY LAKE BY LAKEVIEW DRIVE AROUND 11
            AM ON SATURDAY MORNING.

&&

BMARINO

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.